Revista de Gastroenterología de México Revista de Gastroenterología de México
Rev Gastroenterol Mex 2017;82:185-6 - Vol. 82 Num.2 DOI: 10.1016/j.rgmxen.2016.06.007
Scientific letter
Sarcoidosis developing after treatment with interferon alpha in a patient with hepatitis C: An association every physician should know
Sarcoidosis posterior a tratamiento con interferón alfa en paciente con hepatitis C: una asociación que todo médico debería conocer
B.J. Flores-Roblesa,, , C.P. Sangüesa-Gómeza, C. Barbadillo Mateosa, L.G. Roustán-Gullónb, I. Kovtunc
a Rheumatology Service, Hospital Universitario Puerta de Hierro-Majadahonda, Majadahonda, Madrid, Spain
b Dermatology Service, Hospital Universitario Puerta de Hierro-Majadahonda, Majadahonda, Madrid, Spain
c Pathologic Anatomy Service, Hospital Universitario Puerta de Hierro-Majadahonda, Majadahonda, Madrid, Spain

Sarcoidosis is a chronic granulomatous disease of unknown etiology that basically affects lung and adenopathic tissue, although it can involve any tissue.1–9 Its diagnosis requires the combination of clinical, radiologic, and histologic findings and treatment varies according to its severity. Interferon has been implicated in the etiology of the formation of granulomas and in 1987 the first case of sarcoidosis secondary to the use of interferon alpha was reported.3 Approximately 100 cases of sarcoidosis related to the use of interferon have been published in the literature.4,5 Interferon is currently a widely used therapy for the treatment of hepatitis C. We present herein the case of a 48-year-old woman that presented with pain in both knees of one-month progression. Her past history included hepatopathy from the hepatitis C virus treated with triple therapy (telaprevir + interferon + ribavirin), which ended 2 months prior to symptom onset. Physical examination revealed 2 hardened, erythematous zones above the right knee with increased local temperature and no lesions in the pretibial zone (fig. 1). The analytic parametric studies were normal (ANAs, RF, ESR, and CRP, slightly elevated ACE) and the Mantoux test was negative. Chest x-ray revealed modest perihilar thickening. It was confirmed by tomography scan that also identified adenopathic perihilar and mediastinic conglomerates. Respiratory function tests were normal. Biopsy of the nodular lesions reported changes consistent with «subcutaneous sarcoidosis» (fig. 2). Follow-up and surveillance were decided upon. The patient had clinical improvement and symptoms disappeared 6 months later. All diagnoses of sarcoidosis within the last 2 years were reviewed in our hospital database and we found no other similar case.

Figure 1.
(0.06MB).

Hardened, erythematous zones above the right knee, with increased local temperature.

Figure 2.
(0.23MB).

Non-caseating granulomas consistent «with sarcoidosis» are observed.

There is a clear relation between the appearance of sarcoidosis and interferon alpha use and various cases of sarcoidosis activation/reactivation during the disease course of patients with hepatitis C virus undergoing said treatment.2,4,6,9

Symptoms can occur during treatment or up to 2 years after its suspension. Nevertheless, it is difficult to know the incidence of this entity.1

Even though the natural history of sarcoidosis is highly variable, in one study of patients with interferon-associated sarcoidosis, 85% of the patients were spontaneously cured and 10% of the cases became chronic, utilizing corticoids in the most severe cases.2 Other treatments that have been used are hydroxychloroquine10 and infliximab.11 The administration of corticoids can increase the viral burden and hepatitis C virus itself induces interferon alpha expression. 12

It is relatively common in medical consultations to find patients with hepatitis C virus, therefore if there are symptoms that lead to suspicion of sarcoidosis, the physician must take into account the association of this entity with interferon alpha use.

Funding

No financial support was received in relation to this study/article.

Conflict of interest

The authors declare that there is no conflict of interest.

References
1
M.K. Doyle,R. Berggren,J.H. Magnus
Interferon-induced sarcoidosis
J Clin Rheumatol, 12 (2006), pp. 241-248 http://dx.doi.org/10.1097/01.rhu.0000240035.67652.9d
2
M. Ramos-Casals,J. Mañá,N. Nardi,HISPAMEC Study Group
Sarcoidosis in patients with chronic hepatitis c virus infection. Analysis of 68 cases
Medicine (Baltimore), 84 (2005), pp. 69-80
3
A. Hirano,M. Kataoka,Y. Nakata
Sarcoidosis ocurring after interferon alpha therapy for chronic hepatitis C: Report of two cases
4
F. Fantini,C. Padalino,G. Gualdi
Cutaneous lesions as initial signs of interferon alpha-induced sarcoidosis. Report of three new cases and review of the literature
5
R. Trien
Interferon-alpha-induced sarcoidosis in a patient being treated for hepatitis C
Am J Case Rep, 15 (2014), pp. 235-238 http://dx.doi.org/10.12659/AJCR.890180
6
A.R. Gayet,P. Plaisance,J.F. Bergmann
Development of sarcoidosis following completion of treatment for hepatitis c with pegylated interferon alpha and ribavirin. A case report and literature review
Clin Med Res, 8 (2010), pp. 163-167 http://dx.doi.org/10.3121/cmr.2010.886
7
C. Cardoso,R. Freire,A. Alves,A. Oliveira
Interferon-induced sarcoidosis
BMJ Case Rep, 2011 (2011),
bcr0320113929
8
R. Rodríguez-Lojo,M. Almagro,J.M. Barja
Subcutaneous sarcoidosis during Pegylated interferon alfa and ribavirin treatment for chronic hepatitis C
Dermatol Res Pract, 2010 (2010), pp. 230417 http://dx.doi.org/10.1155/2010/230417
9
E.A. Hurst,T. Mauro
Sarcoidosis associated with pegylated interferon alfa and ribavirin treatment for chronic hepatitis. A case report
Arch Dermatology, 141 (2005), pp. 865-868
10
E. Jones,J.P. Callen
Hydroxychloroquine is effective therapy for control of cutaneous sarcoidal granulomas
J Am Acad Dermatolog, 23 (1990), pp. 487-489
11
Menon Y, Cucurull E, Reisin E, et al. Interferon-alpha-associated sarcoidosis responsive to infliximab therapy in: Am J. Med Sci. 1004, 328: 173-175.
12
G. Buss,V. Cattin,P. Spring
Two cases of interferon-alpha-induced sarcoidosis Koebnerized along venous drainage lines: New pathogenic insights and review of the literature of interferon-induced sarcoidosis
Dermatology, 226 (2013), pp. 289-297 http://dx.doi.org/10.1159/000346244

Please cite this article as: Flores-Robles BJ, Sangüesa-Gómez CP, Barbadillo Mateos C, Roustán-Gullón LG, Kovtun I. Sarcoidosis posterior a tratamiento con interferón alfa en paciente con hepatitis C: una asociación que todo médico debería conocer. Revista de Gastroenterología de México. 2017;82:185–186.


( ! ) Warning: Invalid argument supplied for foreach() in /var/www/html/includes_ws/librerias/html/item.php on line 1196
Call Stack
#TimeMemoryFunctionLocation
10.0004243352{main}( ).../index.php:0
20.37143579224include( '/var/www/html/includes_ws/plantilla/template.php' ).../index.php:50
30.37483613912include( '/var/www/html/includes_ws/contenidos/item.php' ).../template.php:20
40.43833636224getAutorCorrespondenciaHTML( ).../item.php:160
Copyright © 2016. Asociación Mexicana de Gastroenterología
Rev Gastroenterol Mex 2017;82:185-6 - Vol. 82 Num.2 DOI: 10.1016/j.rgmxen.2016.06.007